Thursday, April 3, 2008

Medication Withdrawal

I've been reading a number of mental health blogs lately, and one thing that I did not appreciate when I was diagnosed bipolar II and began taking psychiatric medications was how difficult it is to get off of these drugs.

One thing I now realize is that the terrible bout of "flu" I had early in 2005 following my sudden stopping of Lamictal due to a rash, probably wasn't the flu. It was more likely Lamictal withdrawal. I was only on the stuff for three weeks, but I was sick for nearly two months after stopping. I was utterly exhausted. I couldn't move from the couch. My husband had to take over all the household duties. Even cooking a simple supper was beyond me...all I wanted to do was sleep.

The doctor who had prescribed the Lamictal for me said nothing about withdrawal symptoms--he just wanted me to stop taking it due to the rash. And the PI sheet didn't say anything about stopping the medication (other than don't), so I assumed I had the flu...although it lasted a helluva long time for the flu.

When I decided to stop taking most of my other medications (Depakote and Lexapro) in the summer of 2005, I still knew nothing about medication withdrawal. Common sense told me I should probably taper the drugs down since I'd been on them for nearly two years at that point, but I didn't have any medical advice for doing so. The only thing my psych doctor had to say about going off my medications was that I would "ruin my life" if I did. Of course, this was also the man who told me to my 60-lbs-heavier face that Depakote doesn't cause weight gain or cognitive dulling, so he didn't have a whole lot of credit with me by that time.

So I quit the meds on my own, probably way too fast, if what I've been reading lately is any indication of how it ought to be done. I cut the doses of both meds in half for two weeks, then in half again for two weeks, then stopped entirely. The first week off meds entirely was pretty awful--my emotions were all over the map, and I was seriously scared that I was heading into another episode. But after that week, things settled down, the fog cleared from my mind, and I started being able to feel and to think again. My energy returned, my sense of humor returned, my creativity returned, my ability to multitask and to think on my feet returned...

And I have to ask myself why, when I had never been hospitalized for mania, when I had never been suicidal with depression, when I was never a danger to myself or anyone else (in a life-threatening sense), was I put on so much medication in the first place? All I really needed was something to help me come down from wherever I was. Not to be drugged into a cage with a lifetime regimen of "maintenance medications." Not to be intimidated with horror stories about what would happen if I stopped taking the medications. And certainly not to be put into the position of having to choose between the things that make life worth living and the promise of "stability"...a promise that was never realized while I was on medication, because the Lexapro started me cycling in and out of episodes every few months.

Now that I've been off most of these meds for nearly three years and am following my own regimen of good nutrition, yoga, meditation, supplements, and common sense, I'm more stable than I've ever been in my life.

Sometimes I regret the time I lost to medication. My son was having a lot of trouble in school at that time, and due to my complete lack of emotion and energy, I was not capable of being present enough to advocate for him. I'd like to think I've made up for that in the years since, and he's doing much better now...but those lost years really bother me sometimes. He'll never get that time back. And neither will I.

2 comments:

bipolarblast said...

great post...thank you. It gives me hope.

I just wish I hadn't taken 20 years to wake up to the lies.

Gianna

Jazz said...

Gianna, I look at it as having had had a very lucky escape, myself. The thing that really clinched it for me was being unable to cry when my husband had his heart attack. My gut said there was something wrong with that.

Good luck with your continued withdrawal--there is life on the other side...although maybe I have no call to say that, as my withdrawal hell was nothing like yours has been.